Texas, 2014

Hail in Texas, April 14, 2014

April 14, 2014 · NWS HGX · 1 event in 1 county or zone

A strong afternoon thunderstorm developed behind a morning cold frontal passage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A strong afternoon thunderstorm developed behind a morning cold frontal passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 14, 2:45 PM CST, 32 minutes earlier.

Area forecast discussion, Apr 14, 2:45 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CDT MON APR 14 2014

.DISCUSSION...
AT 345 WATCHING ONE REMAIN REMAINING ELEVATED TSTM MOVING IN FROM
THE SW CAPABLE OF PRODUCING HAIL (EGYPT HAS BEEN A LARGE HAIL
MAGNET IN THE PAST). CX MOST OF THE EARLIER WATCH EXCEPT AROUND
THAT TSTM.

EXTENDED WIND ADVSY AT THE COAST UNTIL 4 AM. ANTICIPATE SPEEDS TO
ACTUALLY INCREASE AS COLDER AIR MOVES OVER THE WARMER WATER. GUSTS
ABOVE 40 MPH A GOOD BET AT THE BEACHES/COASTLINE.

UNSEASONABLY COLD AIR BEHIND THIS FRONT. LOWS WILL APPROACH
RECORDS BUT SUSPECT WET GROUND/WINDS WILL BE LIMITING FACTORS FOR
THE SRN 2/3. HERE'S THE RECORDS FOR TUE:

CLL 38/1928 (FCST 35)
IAH 38/1928 (FCST 39)
GLS 41/1929 (FCST 45)

HIGH PRES WILL MOVE OFF TO THE EAST AND ONSHORE FLOW WILL RESUME
LATE TUE. GRADUAL WARMING/MOISTENING TREND WILL THEN ENSUE.
WEAKENING FRONT WILL DIP INTO SE TX FRI AND BECOME DIFFUSE/WASHOUT
AS ITS UPPER SUPPORT AND PUSH HEADS OFF TO THE NE.  47

&&

.MARINE...
AN ALL-WATER GALE WARNING IS IN EFFECT THROUGH TUESDAY 7 AM CDT.
NORTHWESTERLY GALE FORCE WINDS WILL OCCUR OVER THE LOCAL WATERS AS
STRONG COLD AIR ADVECTION WORKS IN TANDEM WITH A TIGHT OFFSHORE
PRESSURE GRADIENT THAT FOLLOWS/DEVELOPS BEHIND THIS AFTERNOON'S COLD
FRONTAL PASSAGE. ELEVATED SEAS TO AS HIGH AS 10-12 FEET OFFSHORE...7
TO 8 FEET NEARSHORE. RAIN WITH EMBEDDED THUNDERSTORMS TO PASS OVER
THE WATERS THROUGH THE EARLY EVENING HOURS. SMALL CRAFT ARE NOT
ADVISED TO BE ON THE WATER THROUGH EARLY TUESDAY. WINDS AND SEAS
WILL WEAKEN/LOWER THROUGH TUESDAY...WITH GALE WARNINGS LOWERING TO
ADVISORIES THEN FALLING TO CAUTIONS BY LATE TUESDAY AFTERNOON. HIGH
PRESSURE MOVING OVERHEAD ON ITS EASTERN TREK WILL HAVE LIGHT WINDS
BECOMING ONSHORE BY MID-WEEK. A WEAK BOUNDARY FRIDAY WILL BACK
EASTERLIES A TOUCH MORE NORTHEASTERLY. HIGHER LATE WEEK RAIN CHANCES
PER A DEVELOPING NEAR-COASTAL SURFACE TROUGH. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      35  64  40  71  56 /  10   0   0  10  10
HOUSTON (IAH)              39  64  40  71  58 /  10   0   0  10  10
GALVESTON (GLS)            45  63  51  68  63 /  20   0   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...FORT BEND...
     GRIMES...HOUSTON...LIBERTY...MADISON...MONTGOMERY...POLK...
     SAN JACINTO...TRINITY...WALKER...WALLER...WASHINGTON...
     WHARTON.

     WIND ADVISORY UNTIL 4 AM CDT TUESDAY FOR THE FOLLOWING ZONES:
     BRAZORIA...CHAMBERS...GALVESTON...HARRIS...JACKSON...
     MATAGORDA.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM TUESDAY MORNING THROUGH
     TUESDAY AFTERNOON FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY.

     GALE WARNING UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 7 AM TO 1 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT
     20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM TUESDAY AFTERNOON
     THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES: WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 7 AM TO 7 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Apr 14, 3:10 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
410 PM CDT MON APR 14 2014

TXZ163-164-176>179-195>200-210>212-226-227-152115-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HOUSTON-LIBERTY-
MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
410 PM CDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

THE THREAT OF ISOLATED ELEVATED THUNDERSTORMS AND HAIL WILL END
THIS EVENING. WINDS WILL REMAIN ELEVATED INTO THE MID EVENING
HOURS WITH GUSTS TO 35 MPH CONTINUING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NEAR RECORD LOW TEMPERATURES MAY BE POSSIBLE TUESDAY AND
WEDNESDAY MORNINGS. FREEZING TEMPERATURES ARE NOT EXPECTED BUT
TEMPERATURES COULD DROP CLOSE TO FREEZING IN RURAL AREAS.
OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GMZ330-335-350-355-370-375-TXZ213-214-235>238-152115-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-HARRIS-JACKSON-
MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
410 PM CDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

THE THREAT OF ISOLATED ELEVATED THUNDERSTORMS AND HAIL WILL END
THIS EVENING. WINDS WILL REMAIN HIGH FOR MOST OF THE NIGHT
ESPECIALLY NEAR THE COAST WHERE GUSTS ABOVE 40 MPH ARE POSSIBLE.
SPEEDS SHOULD TAPER OFF INLAND LATE.

OFFSHORE...GALE FORCE WINDS ARE EXPECTED AND WARNINGS ARE IN
EFFECT. SEAS WILL BECOME VERY ROUGH WITH SEAS GREATER THAN 10
FEET IN MOST OFFSHORE WATERS TONIGHT. CONDITIONS WILL BE SLOW TO
DECREASE. A LOW WATER ADVISORY IS IN EFFECT FOR THE BAYS FOR
BELOW NORMAL TIDES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED TUESDAY AS NORTHERLY WINDS
AND SEAS SLOWLY DECREASE. WATER LEVELS WILL GRADUALLY RECOVER
BEGINNING TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 14, 10:50 AM CST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1150 AM CDT MON APR 14 2014

TXZ163-176-177-198-199-141730-
GRIMES TX-MADISON TX-HOUSTON TX-WALKER TX-MONTGOMERY TX-
1150 AM CDT MON APR 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOUSTON...NORTHWESTERN
MONTGOMERY...SOUTHEASTERN MADISON...WALKER AND NORTHERN GRIMES
COUNTIES UNTIL 1230 PM CDT...

AT 1150 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BEDIAS...OR 17 MILES SOUTH OF MADISONVILLE...MOVING NORTHEAST AT
40 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...NEW WAVERLY...BEDIAS...HUNTSVILLE STATE PARK...ROANS
PRAIRIE...CRABBS PRAIRIE...RICHARDS AND CARLOS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT MONDAY
AFTERNOON FOR .

LAT...LON 3102 9557 3053 9540 3054 9613 3075 9606
TIME...MOT...LOC 1650Z 239DEG 35KT 3071 9595
Special weather statement, Apr 14, 11:15 AM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1215 PM CDT MON APR 14 2014

TXZ210-141800-
COLORADO TX-
1215 PM CDT MON APR 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLORADO COUNTY
UNTIL 100 PM CDT...

AT 1214 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HALLETTSVILLE...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL OR LARGER WILL BE POSSIBLE WITH THIS STORM IF IT
MAINTAINS ITS INTENSITY AS IT MOVES INTO COLORADO COUNTY. A SEVERE
THUNDERSTORM WARNING MAY BE REQUIRED.

LOCATIONS IMPACTED INCLUDE...
WEIMAR...SHERIDAN AND ROCK ISLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT MONDAY
AFTERNOON FOR .

LAT...LON 2985 9667 2948 9646 2944 9666 2958 9679
      2958 9683 2962 9684 2963 9688
TIME...MOT...LOC 1714Z 243DEG 35KT 2951 9694
Special weather statement, Apr 14, 11:17 AM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1217 PM CDT MON APR 14 2014

TXZ195>198-212-141800-
GRIMES TX-BURLESON TX-WALLER TX-BRAZOS TX-WASHINGTON TX-
1217 PM CDT MON APR 14 2014

...SPECIAL WEATHER STATEMENT...

AT 1217 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF LAKE SOMERVILLE DAM...OR 11 MILES NORTH OF BRENHAM...
MOVING EAST AT 45 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NAVASOTA...WASHINGTON...MILLICAN...ANDERSON AND INDEPENDENCE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT MONDAY
AFTERNOON FOR .

LAT...LON 3020 9646 3039 9650 3052 9592 3020 9585
TIME...MOT...LOC 1717Z 257DEG 40KT 3032 9635
Special weather statement, Apr 14, 12:03 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
103 PM CDT MON APR 14 2014

TXZ210>212-226-227-141845-
COLORADO TX-AUSTIN TX-WALLER TX-FORT BEND TX-WHARTON TX-
103 PM CDT MON APR 14 2014

...SPECIAL WEATHER STATEMENT...

AT 103 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF COLUMBUS...MOVING EAST AT 45 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEALY...COLUMBUS...EAGLE LAKE...WALLIS...SIMONTON...SAN FELIPE AND
ALTAIR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT MONDAY
AFTERNOON.

LAT...LON 2947 9655 2972 9657 2993 9606 2967 9594
TIME...MOT...LOC 1803Z 248DEG 37KT 2966 9644
Special weather statement, Apr 14, 2:08 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
308 PM CDT MON APR 14 2014

TXZ210-226-235-142045-
COLORADO TX-JACKSON TX-WHARTON TX-
308 PM CDT MON APR 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON...SOUTHEASTERN
COLORADO AND CENTRAL WHARTON COUNTIES UNTIL 345 PM CDT...

AT 307 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF SPEAKS...OR 14 MILES EAST OF HALLETTSVILLE...MOVING
EAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAGLE LAKE...NADA...ROCK ISLAND...EGYPT...GARWOOD...SHERIDAN AND
ALTAIR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT MONDAY
AFTERNOON FOR .

LAT...LON 2967 9630 2925 9616 2925 9667 2934 9656
      2949 9671
TIME...MOT...LOC 2007Z 259DEG 40KT 2937 9671

The radar

The Houston radar (KHGX), 74 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fort Bend

When
April 14, 3:17 PM CST
Where
Fort Bend County, 0.43 mi WSW of Needville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.398, -95.837

Numerous reports of dime to penny sized hail in the Needville area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502187.